Kentucky, 2022Flash Flooding and Flooding in Kentucky, February 17 to 28, 2022
February 17 to 28, 2022 · NWS PAH · 12 events in 11 counties and zones
Several rounds of heavy rain and thunderstorms moved across the region on the 17th. Rainfall of 3 to 5 inches created pockets of road flooding, along with flash flooding of creeks that affected several dwellings.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of heavy rain and thunderstorms moved across the region on the 17th. Rainfall of 3 to 5 inches created pockets of road flooding, along with flash flooding of creeks that affected several dwellings. Larger rivers rose out of their banks in subsequent days. The heavy rain occurred ahead of a cold front as it entered southeast Missouri and southern Illinois from the northwest. Weak waves of low pressure moved northeast along the front. A strong 850 mb jet up to 60 to 70 knots was accompanied by a strong surge of warm moist air through the Mississippi River Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 17, 5:28 AM CST, 3 hours 22 minutes earlier.
Area forecast discussion, Feb 17, 5:28 AM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
528 AM CST Thu Feb 17 2022
.UPDATE...
Issued at 528 AM CST Thu Feb 17 2022
Updated Aviation discussion for the 12z TAF.
&&
.SHORT TERM...(Today through Friday night)
Issued at 254 AM CST Thu Feb 17 2022
An active 18 hours of weather is ahead for the PAH CWA. Possible
hazards include high gradient winds, flooding, severe
thunderstorms, and possibly even a little wintry precipitation.
We'll step through the hazards one by one.
Wind. Latest RAP analysis shows 850 mb winds of 50-70 kts across
the forecast area. We originally thought we'd see a lull in the
winds overnight due to a surface layer inversion. However, several
Wind Advisory level gusts have already occurred across the area
tonight. Therefore, moved up the start of today's Wind Advisory
to now. Expect 850 mb winds to really crank up later this morning
into the afternoon as the surface low rapidly deepens as moves
northeast roughly parallel to the Ohio River. Gusts of 40 to 50
mph will be common in the Wind Advisory area. A few isolated gusts
up to 55 mph cannot be ruled out across west Kentucky this
afternoon as well. Gusts behind the passing cold front may briefly
reach advisory levels early tonight, but confidence was not high
enough to extend the advisory beyond 24z today at this time.
Flooding. Flooding concern has risen compared to previous forecast
packages. Model guidances has trended southward with the axis of
heaviest QPF, and now much of the CWA along and north of the Ohio
River is now in the focus area for 1.5 to 3.0" of precipitation
today. With precipitable water values forecast to be 200 to 300%
of normal, efficient rainfall processes appear likely to occur
with any precipitation that falls today. In collaboration with
neighboring offices decided to issue a flood Watch from 12-24z
today for counties along and north of the Ohio River. Given
typical mid- February soil temperatures and a lack of vegetation,
pockets of minor flooding issues appear likely especially in low-
lying or poorly- drained locations. However, we'll need to watch
for the potential for some flash flooding if any training of the
thunderstorms occurs. Latest runs of the HRRR have started
suggesting this, so it will definitely be something to watch.
Severe thunderstorms. With the southern shift in the track of the
surface low with the latest observations and forecast model
guidance, the potential for organized convection in our area
appears to be limited to the MO Bootheel and along the KY/TN
border area. The 0z HREF mean showed this area to be the only spot
in the forecast area with a window for surface-based instability
to develop. Any surface-based thunderstorm that develops in this
highly-sheared environment will have no issues mixing severe wind
gusts to the surface. The latest SPC SWODY1 has shifted the slight
risk to mostly include locations south of the Ohio River, though
the rest of the CWA remains in a marginal risk...for now at
least. While damaging wind gusts between mainly 16z and 22z look
to the be the main hazard, we cannot completely rule out a brief
QLCS tornado across the CEY-HOP corridor if any SBCAPE can
materialize here.
Winter weather. As an Arctic airmass comes crashing into the
region behind the cold front, there may be enough lingering
precipitation to allow for a brief changeover to light freezing
rain or freezing drizzle north of I-64 in southern Illinois. Any
accumulations will be very minor, if any. Plus, given warm road
temperatures it seems unlikely that any icing would be able impact
travel. Something else to watch will be the potential for a flash
freeze of any lingering water on the roads and bridges tonight
across our far west and northern counties. Given that winds
tonight will still be quite breezy, we think that road surfaces
will be dry before any freezing can occur. However, it will be
something to watch today.
Tonight through Friday. Precipitation will quickly end from west
to east tonight as dry Arctic air moves into the region. Low
temperatures tonight will tank, ranging from the middle teens to
middle 20s. With brisk winds, apparent temperatures will drop into
the single digits and teens for Friday morning. The rest of the
day will see clearing skies with high temperatures ranging from
the middle 30s to middle 40s.
.LONG TERM...(Saturday through Wednesday)
Issued at 254 AM CST Thu Feb 17 2022
There is good agreement amongst the 00Z guidance in the general
pattern this weekend through next week. We start out Saturday in
northwest flow aloft and transition to southwest flow by Monday,
where we will stay through the week. There will be multiple
disturbances in that flow with a decent consensus on the first one
to move through Monday night into Tuesday. Confidence in the timing
and intensity of subsequent disturbances is not as good.
At the surface, a weak surface high will settle over the region
Saturday, but strong southerly flow will develop on Sunday. We will
remain in southerly flow until a cold front moves through the region
Tuesday. An Arctic high will attempt to push into the region behind
the front, and that should keep us in northerly flow through the
remainder of the week.
The weekend will be dry, with cool and relatively calm conditions
Saturday, then warmer and breezy conditions Sunday. Moisture will
increase significantly ahead of the first disturbance Monday and
showers will likely develop by the end of the day. There will be
some chance of thunder and over an inch of rain before the cold
front arrives late Tuesday.
Beyond Tuesday the main concern will be how much of the shallow
Arctic air mass can make it into the region. Given the strength of
the high advertised in most guidance, it is likely to be colder than
we are currently forecasting. As the later disturbances ride
northeast through the area we should have good isentropic lift over
the cold air mass which will lead to a cold rain or possibly
freezing rain. The odds of a wintry mess increase with each
&&
.AVIATION...
Issued at 528 AM CST Thu Feb 17 2022
Widespread rain and periods of thunderstorms will impact all
terminals now through the 20-24z period today. Vsbys will be
generally MVFR under rain showers, but brief reductions to IFR
levels will occur under heavier precipitation. Low VFR to MVFR
cigs will deteriorate to IFR as the day progresses, though rapid
clearing will arrive late tonight.
Winds will be very gusty through the forecast period, initially
from the south, then from the north-northwest as a cold front
moves through the region. Winds will be sustained at 10-20 kts
with gusts of 25-35 kts. The gustiness will begin to diminish
late in the forecast period.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through this afternoon for ILZ075>078-080>094.
Wind Advisory until 6 PM CST this evening for ILZ077-078-081>094.
MO...Flood Watch through this afternoon for MOZ076-086-087-100-
107>111.
Wind Advisory until 6 PM CST this evening for MOZ087-109>112-114.
IN...Flood Watch through this afternoon for INZ081-082-085>088.
Wind Advisory until 6 PM CST this evening for INZ081-082-085>088.
KY...Flood Watch through this afternoon for KYZ004-005-007-010-014-
018-019.
Wind Advisory until 6 PM CST this evening for KYZ001>022.
&&
UPDATE...DWS
SHORT TERM...DWS
LONG TERM...DRS
AVIATION...DWSHazardous weather outlook, Feb 17, 3:24 AM CST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
324 AM CST Thu Feb 17 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-180930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
324 AM CST Thu Feb 17 2022
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Widespread rain and a thunderstorms are expected today, ending
from west to east during the late afternoon. There is a slight
risk of severe thunderstorms. This will mainly be during the late
morning through the afternoon hours. Damaging winds and a brief
tornado are the main hazards.
A Flood Watch is in effect today for areas along and north of the
Ohio River. Refer to the Flood Watch text for details.
A Wind Advisory is in effect today for most of the area. Refer to
the advisory text for details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A few thunderstorms will be possible across the Quad State Monday
night into Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today, most likely over west
Kentucky, the southern tip of Illinois, and the Mississippi delta
region of southeast Missouri. Reports of heavy rainfall or
flooding would also be appreciated.
DWS/DRS
In the hours before
Local storm report, Feb 17, 3:26 AM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
326 AM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM NON-TSTM WND GST 4 SW CADIZ 36.83N 87.86W
02/17/2022 M46 MPH TRIGG KY MESONET
MESONET STATION CADZ CADIZ KY 4 SW.
1032 PM NON-TSTM WND GST 3 SSW DE SOTO 37.78N 89.25W
02/16/2022 M44 MPH JACKSON IL ASOS
ASOS STATION KMDH CARBONDALE IL.
1220 AM NON-TSTM WND GST 4 NE MARION 37.38N 88.04W
02/17/2022 M43 MPH CRITTENDEN KY MESONET
MESONET STATION RPTN MARION KY 4 NE.
0127 AM NON-TSTM WND GST 5 W ASH HILL 36.77N 90.32W
02/17/2022 M43 MPH BUTLER MO ASOS
ASOS STATION KPOF POPLAR BLUFF MO.
0310 AM NON-TSTM WND GST 2 WSW CENTRAL CITY 37.29N 87.16W
02/17/2022 M43 MPH MUHLENBERG KY MESONET
MESONET STATION CCTY GREENVILLE KY 6 N.
0205 AM NON-TSTM WND GST 4 NNE WINGO 36.70N 88.72W
02/17/2022 M41 MPH GRAVES KY MESONET
MESONET STATION PRYB MAYFIELD KY 6 SW.
0235 AM NON-TSTM WND GST 4 NE TRENTON 36.76N 87.21W
02/17/2022 M41 MPH TODD KY MESONET
MESONET STATION ZION ELKTON KY 5 SW.
0235 AM NON-TSTM WND GST 4 NW CALHOUN 37.59N 87.32W
02/17/2022 M41 MPH MCLEAN KY MESONET
MESONET STATION PVRT CALHOUN KY 5 NW.
0245 AM NON-TSTM WND GST 7 NNW HOPKINSVILLE 36.95N 87.52W
02/17/2022 M41 MPH CHRISTIAN KY MESONET
MESONET STATION PGHL HOPKINSVILLE KY 6 N.
0305 AM NON-TSTM WND GST 4 NNW MURRAY 36.67N 88.33W
02/17/2022 M41 MPH CALLOWAY KY MESONET
MESONET STATION AP881 MURRAY KY.
0200 AM NON-TSTM WND GST 2 SE HEATH 37.07N 88.77W
02/17/2022 M40 MPH MCCRACKEN KY ASOS
ASOS STATION KPAH PADUCAH KY.
0215 AM NON-TSTM WND GST 2 WNW FORT CAMPBELL NOR 36.67N 87.50W
02/17/2022 M40 MPH CHRISTIAN KY AWOS
AWOS STATION KHOP FORT CAMPBELL KY.
0255 AM NON-TSTM WND GST 3 ESE KIRKSEY 36.67N 88.37W
02/17/2022 M40 MPH CALLOWAY KY AWOS
AWOS STATION KCEY MURRAY KY.
&&Local storm report, Feb 17, 7:12 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
712 AM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 AM HEAVY RAIN 1 SSE SCOTT CITY 37.21N 89.53W
02/17/2022 M2.05 INCH SCOTT MO MESONET
MESONET STATION FW2859 SCOTT CITY.
0700 AM HEAVY RAIN 10 E FRUITLAND 37.45N 89.46W
02/17/2022 M1.79 INCH CAPE GIRARDEAU MO MESONET
MESONET STATION MOCM7 3.4 W WARE.
0706 AM HEAVY RAIN COBDEN 37.53N 89.25W
02/17/2022 M1.79 INCH UNION IL TRAINED SPOTTER
0656 AM HEAVY RAIN 3 SW WALTONVILLE 38.19N 89.08W
02/17/2022 M1.73 INCH JEFFERSON IL MESONET
MESONET STATION FW7049 SCHELLER.
0645 AM HEAVY RAIN 1 NNE DIX 38.45N 88.94W
02/17/2022 M1.62 INCH JEFFERSON IL MESONET
MESONET STATION EW6608 DIX IL.
0700 AM HEAVY RAIN 3 WNW MILLERSVILLE 37.45N 89.85W
02/17/2022 M1.61 INCH CAPE GIRARDEAU MO COCORAHS
COCORAHS STATION MO-CG-18 MILLERSVILLE 3.2
WNW.
0700 AM HEAVY RAIN 1 WSW WAPPAPELLO 36.93N 90.28W
02/17/2022 M1.60 INCH WAYNE MO CO-OP OBSERVER
CO-OP OBSERVER STATION WPPM7 WAPPAPELLO MO
0.8 W.
0657 AM HEAVY RAIN 5 ENE THEBES 37.25N 89.38W
02/17/2022 M1.57 INCH ALEXANDER IL MESONET
MESONET STATION BNRI2 BEAN RIDGE IL.
&&Local storm report, Feb 17, 7:14 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
714 AM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 WNW PERRYVILLE 37.73N 89.92W
02/17/2022 M1.95 INCH PERRY MO CO-OP OBSERVER
CO-OP OBSERVER STATION PRRM7 PERRYVILLE MO
WATER PLANT.
&&Local storm report, Feb 17, 7:36 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
736 AM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 SW JACKSON 37.37N 89.67W
02/17/2022 M2.24 INCH CAPE GIRARDEAU MO COCORAHS
COCORAHS STATION MO-FSA-031 JACKSON MO 1 SW.
&&
DWSFlash Flood, Marshall
- When
- February 17, 8:50 AM CST to 4:00 PM CST
- Where
- Marshall County, Tatumsville to 1.45 mi S of Gilbertsville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.930, -88.300
Flooding was reported on U.S. Highway 641 between Draffenville and Kentucky Dam.
Flash Flood, McCracken
- When
- February 17, 8:55 AM CST to 6:00 PM CST
- Where
- McCracken County, Paducah to 0.85 mi N of West Paducah
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.080, -88.630
Several state roads were closed due to flooding. Massac and Champion Creeks overflowed onto roadways and yards. A railroad underpass on U.S. Highway 62 in Paducah was flooded and closed.
Flood, Webster
- When
- February 17, 11:00 AM CST to 4:00 PM CST
- Where
- Webster County, Diamond to 1.17 mi SE of Webster Co Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.420, -87.820
Short stretches of Highways 138, 270, and 132 were closed due to flooding. U.S. Highway 41A was flooded but open.
Flash Flood, Crittenden
- When
- February 17, 11:00 AM CST to 3:00 PM CST
- Where
- Crittenden County, Marion to 2.07 mi W of Marion
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Department of Highways
- Coordinates
- 37.330, -88.080
Highway 91 was closed on the northwest edge of Marion, where Crooked Creek flooded and destroyed a temporary detour for construction of a new bridge.
Flash Flood, Graves
- When
- February 17, 12:00 PM CST to 4:00 PM CST
- Where
- Graves County, 3 mi N of Mayfield to 3 mi W of Mayfield
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- Public
- Coordinates
- 36.773, -88.630
Street flooding was common in Mayfield. Red Duck Creek overflowed its banks, inundating an apartment complex and some surrounding properties.
Flood, Hopkins
- When
- February 17, 1:00 PM CST to 8:00 PM CST
- Where
- Hopkins County, Dawson Spgs to Manitou
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.170, -87.700
Water was over numerous roads in the county, including Interstate 69 at mile post 1. All of the roads remained open.
Flood, Christian
- When
- February 17, 5:15 PM CST to 7:15 PM CST
- Where
- Christian County, 3.38 mi E of Hopkinsville Arpt to 1.64 mi SW of Honey Grove
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.857, -87.390
Minor flooding occurred on the south fork of the Little River. Some low-lying woods and fields were under water.
Flood, Muhlenberg
- When
- February 18, 10:00 AM CST to February 28, 11:59 PM CST
- Where
- Muhlenberg County, Paradise to 2.18 mi WSW of Paradise
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.270, -86.980
Minor to moderate flooding occurred on the Green River. At the Paradise river gage, the river crested at 386.27 feet on the 27th. Flood stage is 380 feet. There was considerable flooding of low-lying woods and fields near the river. Some rural river roads were affected. The river remained above flood stage into March.
Flood, Union
- When
- February 21, 6:30 AM CST to February 28, 11:59 PM CST
- Where
- Union County, 0.78 mi NW of Uniontown to 1.57 mi WSW of Uniontown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.777, -87.941
The Ohio River rose above flood stage and remained there into March. The river crested in March.
Flood, Livingston
- When
- February 22, 12:10 AM CST to February 28, 11:59 PM CST
- Where
- Livingston County, 0.78 mi WNW of Smithland to 1.45 mi SW of Smithland
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.132, -88.414
The Ohio River rose above flood stage and remained there into March. The crest occurred in March.
Flood, McCracken
- When
- February 22, 12:10 AM CST to February 28, 11:59 PM CST
- Where
- McCracken County, 1 mi ENE of Rowlandtown to 3.76 mi ESE of Rowlandtown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.105, -88.613
The Ohio River rose above flood stage and remained there into March. The crest occurred in March.
Flood, McLean
- When
- February 22, 12:15 AM CST to February 28, 11:59 PM CST
- Where
- McLean County, Calhoun to 0.09 mi ENE of Calhoun
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.530, -87.270
Minor flooding occurred on the Green River, inundating low-lying woods and fields near the river. The river remained above flood stage into March.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Gulf of Mexico, February 17, 20226 deaths · $500 · 1 event
- Winter Storm in Kansas, February 17, 20224 deaths · 5 events
- Winter Storm in Indiana, February 17, 20221 death · 5 events
- Strong Wind in Alabama, February 17, 2022$21 million · 5 events
- Flash Flood and Flooding in Ohio, February 17 to 18, 2022$1.2 million · 50 kt wind · 6 events
- Flooding and Strong Wind in New York, February 17 to 19, 2022$86,000 · 25 events
- Flooding in Ohio, February 17 to 18, 2022$25,000 · 36 events
- Damaging Wind in Oklahoma, February 17, 2022$125,000 · 65 kt wind · 1 event
- Winter Weather in Indiana, February 17, 2022$100,000 · 1 event
- Winter Storm and Winter Weather in Missouri, February 17, 20224 injured · 15 events
- Flooding in Ohio, February 17 to 19, 2022$40,000 · 17 events
- Strong Wind in Kentucky, February 17, 2022$22,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002490, 1002498, 1006623, 1006624, 1002488, 1006625, 1006548, 1006561, 1006563, 1006564, 1006565, 1006562.